OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Vol. 15, Iss. 5 — May. 1, 1998
  • pp: 1361–1370

Shape-invariant anisotropic Gaussian Schell-model beams: a complete characterization

R. Simon and N. Mukunda  »View Author Affiliations


JOSA A, Vol. 15, Issue 5, pp. 1361-1370 (1998)
http://dx.doi.org/10.1364/JOSAA.15.001361


View Full Text Article

Enhanced HTML    Acrobat PDF (307 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

We present a complete analysis of shape-invariant anisotropic Gaussian Schell-model beams, which generalizes the shape-invariant beams introduced earlier by GoriGuattari [Opt. Commun. 48, 7 (1983)] and the recently discovered twisted Gaussian Schell-model beams. We show that the set of all shape-invariant Gaussian Schell-model beams forms a six-parameter family embedded within the ten-parameter family of all anisotropic Gaussian Schell-model beams. These shape-invariant beams are generically anisotropic and possess a saddlelike phase front in addition to a twist phase in such a way that the tendency of the latter to twist the beam in the course of propagation is exactly countered by the former. The propagation characteristics of these beams turn out to be surprisingly simple and are akin to those of coherent Gaussian beams. They are controlled by a single parameter that plays the role of the Rayleigh range; its value is determined by an interplay among the beam widths, transverse coherence lengths, and the strength of the twist parameter. The positivity requirement on the cross-spectral density is shown to be equivalent to an upper bound on the twist parameter. The entire analysis is carried out by use of the Wigner distribution, which reduces the problem to a purely algebraic one involving 4×4 matrices, thus rendering the complete solution immediately transparent.

© 1998 Optical Society of America

OCIS Codes
(030.1640) Coherence and statistical optics : Coherence
(030.6600) Coherence and statistical optics : Statistical optics
(260.0260) Physical optics : Physical optics
(350.5500) Other areas of optics : Propagation

History
Original Manuscript: August 7, 1997
Revised Manuscript: December 4, 1997
Manuscript Accepted: December 11, 1997
Published: May 1, 1998

Citation
R. Simon and N. Mukunda, "Shape-invariant anisotropic Gaussian Schell-model beams: a complete characterization," J. Opt. Soc. Am. A 15, 1361-1370 (1998)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-15-5-1361

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited